Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 3, 2014, 1:05 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2014, 1:05 PM PDT (20:05 UTC)
- Expired
- Aug 3, 2014, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 45 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:40 PM PDT | FLASH FLOOD | 1 Nne Ramona, CA | WATER UP TO 2 FEET DEEP AT THE INTERSECTION OF AQUA AND 4TH ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
920 WGUS56 KSGX 032005 FFWSGX CAC065-073-032300- /O.NEW.KSGX.FF.W.0020.140803T2005Z-140803T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 105 PM PDT SUN AUG 3 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITY OF RAMONA... * UNTIL 400 PM PDT * AT 100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS OVER THE NORTH-CENTRAL THE SAN DIEGO COUNTY MOUNTAINS...INCLUDING PALOMAR MOUNTAIN...WHICH WILL LIKELY PRODUCE FLASH FLOODING. FLASH FLOODING IS INCREASINGLY LIKELY ALONG FLOOD PRONE ROADS LIKE HIGHWAY 79. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER SPRINGS...HIGHWAY S-2...HIGHWAY 78...HIGHWAY 76...OAK GROVE AND AGUANGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3348 11703 3347 11667 3300 11652 3297 11689 $$ HARRISON
2 follow-up statements
324 WGUS76 KSGX 032216 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 316 PM PDT SUN AUG 3 2014 CAC065-073-032300- /O.CON.KSGX.FF.W.0020.000000T0000Z-140803T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA-RIVERSIDE CA- 316 PM PDT SUN AUG 3 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SOUTHWESTERN RIVERSIDE AND CENTRAL SAN DIEGO COUNTIES... AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MAINLY LIGHT TO MODERATE SHOWER OVER NORTH-CENTRAL SAN DIEGO COUNTY...ALTHOUGH A STORM SPOTTER REPORTED 2 FEET OF WATER AT FOURTH AND AQUA STREET IN RAMONA. A FLASH FLOOD WARNING REMAINS IN EFFECT. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER SPRINGS...PAUMA VALLEY...OAK GROVE...LAKE HENSHAW AND AGUANGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3348 11703 3347 11667 3300 11652 3297 11689 $$ HARRISON
693 WGUS76 KSGX 032254 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 354 PM PDT SUN AUG 3 2014 CAC065-073-032303- /O.EXP.KSGX.FF.W.0020.000000T0000Z-140803T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA-RIVERSIDE CA- 354 PM PDT SUN AUG 3 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTHWESTERN RIVERSIDE AND CENTRAL SAN DIEGO COUNTIES... HEAVY RAINS HAVE DIMINISHED FOR THE MOST PART...EXCEPT FOR A THUNDERSTORM NEAR PALOMAR MOUNTAIN. HOWEVER...THE FLASH FLOOD THREAT HAS DIMINISHED SIGNIFICANTLY. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 4 PM. ITS POSSIBLE A NEW FLASH FLOOD WARNING WILL NEED TO BE ISSUED SHOULD THE THUNDERSTORM OVER PALOMAR MOUNTAIN CONTINUE. LAT...LON 3348 11703 3347 11667 3300 11652 3297 11689 $$ HARRISON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:35 AM PDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 3, 9:35 AM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PDT SUN AUG 3 2014
.SYNOPSIS...
ALTHOUGH MOST OF THE SHOWER ACTIVITY IS TO OUR NORTH AND WEST THIS
MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY...AS THE UPPER LEVEL SLOWLY MOVES ACROSS SOUTHERN CALIFORNIA.
ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLASH FLOODING. DRIER CONDITIONS WILL THEN DEVELOP FOR
THE WORK WEEK...AS A TROUGH FORMS ALONG THE COAST. NIGHT AND
MORNING LOW CLOUDS AND FOG WILL RETURN ALONG THE COAST AND OVER THE
WESTERN VALLEYS...WITH NEAR TO SLIGHTLY BELOW HIGH TEMPERATURES
FORECAST. ONSHORE FLOW WILL PREVAIL...WITH GUSTY WEST WINDS OVER
THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A WELL DEFINE UPPER LEVEL LOW
CENTERED OVER NORTHERN BAJA THIS MORNING...WITH A WELL ESTABLISHED
MOISTURE BAND WRAPPING AROUND THE NORTHERN AND WESTERN FRINGES OF
THIS LOW. WATER VAPOR IMAGERY ALSO SHOWS A BIT OF A DRY SLOT
ROTATING INTO SOUTHEASTERN CALIFORNIA AT THIS TIME...ALLOWING FOR
SOME SUN BREAKS OVER THE AREA. HOWEVER...THE 12Z KNKX SOUNDING
STILL SHOWS PWS OF 1.93 INCHES...AND SURFACE DEW POINTS ARE ALL IN
THE UPPER 60S TO LOWER 70S. AS A RESULT...VERY MUGGY AND SULTRY
CONDITIONS ARE PREVAILING. IN TRUTH...IT FEELS MORE LIKE HAWAII OR
FLORIDA OUT THERE THIS MORNING THAN SOUTHERN CALIFORNIA. LOOKING TO
THE COMPOSITE RADAR IMAGERY...THE BRUNT OF THE SHOWER ACTIVITY IS
CURRENTLY ASSOCIATED WITH THE MOISTURE PLUME AND OCCURRING OVER THE
NORTHERN PORTIONS OF OUR WARNING AREA AS WELL AS AREAS TO OUR WEST.
LOOPING THE RADAR IMAGE ALSO SHOWS THAT THE CENTER OF THE SURFACE
LOW IS JUST OFF THE SAN DIEGO. AS THIS LOW SLOWLY LIFTS ACROSS
SOUTHERN CALIFORNIA TODAY...BELIEVE THAT SHOWERS AND THUNDERSTORMS
WILL LIKELY REDEVELOP OVER THE AREA...ESPECIALLY GIVEN SOME OF THE
BREAKS WE ARE SEEING CURRENTLY. IN FACT...SOME SHOWERS ARE ALREADY
BEGINNING TO DEVELOP WHERE SOME OF THESE BREAKS WERE OCCURRING.
WRAP AROUND SHOWERS COULD ALSO AFFECT MOVE BACK INTO THE REGION.
THEREFORE...THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
LATER THIS EVENING AND OVERNIGHT TONIGHT. THE MODELS ARE SLOWING
THINGS DOWN A BIT...SO EXPECT ANOTHER SOMEWHAT STEAMY NIGHT POSSIBLE
TONIGHT. THAT BEING SAID...A TROUGH WILL DIG ALONG THE CALIFORNIA
COAST DURING THE DAY ON MONDAY...PLACING SOUTHERN CALIFORNIA UNDER
MUCH DRIER WESTERLY OR SOUTHWESTERLY FLOW ALOFT. FOR THIS
REASON...BELIEVE THAT THE PW VALUES WILL RAPIDLY DECREASE DURING THE
DAY...FALLING TO AROUND 1 INCH OR LESS BY MONDAY AFTERNOON.
THIS TROUGH WILL BE THE DOMINATE WEATHER FEATURE FOR THE WORK
WEEK...WITH ONSHORE FLOW PREVAILING. FOR THIS REASON...LOCALLY
GUSTY WEST WINDS WILL BE POSSIBLE EACH AFTERNOON AND EVENING OVER
THE MOUNTAINS AND DESERTS. THE MARINE LAYER WILL ALSO RETURN TO THE
COASTAL AREAS...SPREADING INTO THE INLAND VALLEYS EACH NIGHT AND
MORNING. TEMPERATURES WILL REMAIN NEAR OR RUN BELOW NORMAL FOR THE
WEEK. MODELS ARE NOW SHOWING THAT A RIDGE WILL REBUILD OVER THE
DESERT SOUTHWEST FOR NEXT WEEKEND...WITH WARMER CONDITIONS
DEVELOPING. THERE IS A CHANCE THAT THE FLOW COULD TURN
SOUTHEASTERLY ENOUGH TO TRY TO BRING SOME SUBTROPICAL MOISTURE BACK
INTO THE REGION. HOWEVER...THERE IS STILL ENOUGH MODEL DIFFERENCES
AT THIS TIME...THAT WILL KEEP A DRY FORECAST GOING FOR NOW.
&&
.AVIATION...
031500Z...LOW CIGS OF 800 FEET MSL IN VCNTY KSAN WILL SCATTER OUT BY
17Z. ISOLATED SHOWERS OVER ALL AREAS THIS MORNING WILL SHIFT INLAND
FOR SCATTERED THUNDERSTORMS MAINLY OVER MOUNTAINS AND DESERTS FROM
18-04Z THIS AFTERNOON AND EVENING. TSTORM BASES WILL BE AROUND 8000
FEET MSL WITH TOPS UP TO 35000 FEET...ALONG WITH STRONG
UP/DOWNDRAFTS. RESIDUAL CLOUDS BETWEEN 8000-15000 FEET MSL WILL
GRADUALLY DECREASE LATE TONIGHT AND MONDAY. LOW CLOUDS WILL
REDEVELOP OVERNIGHT FOR COASTAL AIRPORTS WITH BASES AROUND 800 FEET
MSL AFTER 04Z AND VIS AS LOW AS 5SM BETWEEN 11-15Z MONDAY. SCATTER
OUT BY 16Z MONDAY.
&&
.MARINE...
800 AM...ISOLATED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE COASTAL WATERS MAINLY THIS MORNING. ANY TSTORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN...LIGHTNING...AND GUSTY WINDS TO 35
KNOTS. OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH
THURSDAY.
&&
.SKYWARN...
SKYWARN ACTIVATION WILL LIKELY BE REQUESTED LATER TODAY FOR SOME IF
NOT ALL OF THE COUNTIES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY DESERTS...
SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...MMIn the hours before
Local storm report, Aug 3, 11:53 AM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1153 AM PDT SUN AUG 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM DEBRIS FLOW 2 WSW CAMPO 32.60N 116.50W
08/03/2014 SAN DIEGO CA LAW ENFORCEMENT
MUD/DIRT/ROCK ON CAMPO RD/SR94 JWO FOREST GATE DUE TO
HEAVY RAINFALL.
&&
NISLASpecial weather statement, Aug 3, 12:28 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1228 PM PDT SUN AUG 3 2014 CAZ050-058-032030- SAN DIEGO COUNTY MOUNTAINS- SAN DIEGO COUNTY VALLEYS- 1228 PM PDT SUN AUG 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL 130 PM PDT... AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF RAMONA. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HENSHAW. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3307 11692 3327 11692 3327 11666 3309 11664 TIME...MOT...LOC 1928Z 112DEG 2KT 3318 11676 HARRISON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:06 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 11:26 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 11:50 AM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 3, 12:28 PM PDT | Special Weather Statement | SGX | San Diego | 62 min |
| Aug 3, 1:54 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 2:15 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 3, 2:38 PM PDT | Flash Flood Warning | SGX | San Diego | 4 hr |
| Aug 3, 2:52 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 3:06 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Aug 3, 4:19 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 3, 4:54 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.